Proud to support the NPA - LEARN MORE → Proud to support the National Pharmacy Association - LEARN MORE →

Choose another country or region to see content specific to your location and shop online

customersupport@balmonds.com
Balmonds au au
Are you in the right place?

Please select a store

< Back to Info Hub

May 07, 2019

What Is 'Topical Steroid Addiction'?

Topical steroid addiction is a common term for when the body becomes resistant to the effects of topical corticosteroids (‘steroid creams’).

It is also referred to as TSA or Red Skin Syndrome (RSS), steroidal dermatitis or steroid-induced rosacea, none of which carry quite the same implications of addiction as TSA. 

What are the symptoms of TSA/RSS?

  • Spreading red rash like sunburn all over the body
  • Burning or stinging especially severe on the face or genitals
  • Intense itching and burning sensation on skin
  • Rash not able to be controlled by topical corticosteroid creams, even potent ones

TSA/RSS usually results from prolonged use of moderate to high potency topical corticosteroids, and especially affects for adult women who’ve used steroids to control their eczema for over a year, but does occasionally occur in people who've only used steroid creams for a short time.

Many people experiencing RSS/TSA describe the symptoms as being much worse than the eczema they’d first used steroids to control; they might also find that their condition needs stronger and stronger potencies of steroids to control, or that steroids are not having any effect on flare-ups.

They describe the intense burning feeling on areas of the body (ie face and arms) they haven’t so far had eczema as being a distinctly different sensation than itchy, dry, eczema flare-ups.

What Can Sufferers Do If They Develop TSA/RSS?

Currently, the only suggested course of action is to discontinue use of topical steroids.

However, there is a growing community of people who are in topical steroid withdrawal who can suggest strategies for coping with the distressing symptoms of withdrawal. See our Info Hub for more details.

 

What Can Balmonds Do To Help?

Balmonds offer information and support, whether you’re going through topical steroid addiction, looking for safe long-term management strategies or wondering whether your symptoms match the condition.

Skin Salvation is a safe, effective, non-steroidal, intensively hydrating emollient that works in four crucial ways to help you manage your TSA or chronic dry skin:

  1. It is free from the preservatives, perfumes, parabens, essential oils, coconut oils, nut oils, soya, and other common irritants that can hurt so much when applied to such sore, sensitive skin.
  2. It nourishes depleted skin with the essential fatty acids, vitamins and other nutrients the epidermis needs to repair and regenerate.
  3. It uses beeswax to protect broken or raw areas by providing a fine, protective barrier over the skin - like a sticking plaster over a wound - reducing itchiness and stinging.
  4. It hydrates, softens and conditions severely dry, flaking or shedding skin.

For more information about TSA, its symptoms and how to manage them, go to the ITSAN website.

Hashtags to follow for peer-to-peer support: #thisisnoteczema #tsw

Current medical advice is not to use daily topical steroids continuously for more than two to four weeks; then the frequency should be tapered to twice weekly use.

Recommended Product:
All Natural Starter Set with Free Scalp Oil

£35.00 (Was £49.96, Saving £14.96)

A bundle of our four most popular products to keep dry or sensitive skin in healthy, well-nourished condition.

With ultra-rich Skin Salvation balm, shea butter-based Daily Moisturising Cream, Bath & Body Oil with hemp and lavender, plus our incredibly effective Scalp Oil (with tea tree, borage and rosemary), you’ve got all bases covered.
The All Natural Starter Set contains:

30ml Skin Salvation
100ml Daily Moisturising Cream
200ml Bath & Body Oil
FREE 50ml Scalp Oil

BUY NOW 

 

Important Note

If you require medical advice we recommend you always contact your healthcare professional.

If you or someone you are caring for seems very unwell, is getting worse or you think there's something seriously wrong, call for emergency services straight away. For general medical advice, please contact your healthcare professional, this article does not contain or replace medical advice.

Do not delay getting help if you're worried. Trust your instincts.

Other Info Hub articles you may be interested in:

    has been successfully added to your cart.